Scalable Cache Invalidation Algorithms for Mobile Data Access

Ahmed Elmagarmid, Jin Jing, Abdelsal Helal, Choonhwa Lee

Research output: Contribution to journalArticle

18 Citations (Scopus)

Abstract

In this paper, we address the problem of cache invalidation in mobile and wireless client/server environments. We present cache invalidation techniques that can scale not only to a large number of mobile clients, but also to a large number of data items that can be cached in the mobile clients. We propose two scalable algorithms: the Multidimensional Bit-Sequence (MD-BS) algorithm and the Multilevel Bit-Sequence (ML-BS) algorithm. Both algorithms are based on our prior work on the Basic Bit-Sequences (BS) algorithm. Our study shows that the proposed algorithms are effective for a large number of cached data items with low update rates. The study also illustrates that the algorithms can be used with other complementary techniques to address the problem of cache invalidation for data items with varied update and access rates.

Original languageEnglish
Pages (from-to)1498-1511
Number of pages14
JournalIEEE Transactions on Knowledge and Data Engineering
Volume15
Issue number6
DOIs
Publication statusPublished - 1 Nov 2003
Externally publishedYes

    Fingerprint

Keywords

  • Cache invalidation
  • Data broadcast
  • Disconnected operation
  • Mobile data access

ASJC Scopus subject areas

  • Control and Systems Engineering
  • Electrical and Electronic Engineering
  • Artificial Intelligence
  • Information Systems

Cite this